Hyperbolicity and Exponential Dichotomy for Dynamical Systems

  • Neil Fenichel
Part of the Dynamics Reported book series (DYNAMICS, volume 5)


The aim of this paper is to show that many of the interesting topological consequences of hyperbolicity follow from just one lemma about exponential dichotomy. Our main lemma asserts that there are local stable manifolds and local unstable manifolds associated with a sequence of maps which are close to hyperbolic linear maps, and that certain local stable manifolds and local unstable manifolds have unique points of intersection. Our main lemma also includes detailed estimates for the positions of the local stable and unstable manifolds, and for the behavior of orbits in the local stable and unstable manifolds. This is an exponential dichotomy result because the hypotheses guarantee that orbits diverge either in the forward direction or in the backward direction. In applications the maps represent a given dynamical system, or dynamical systems in a neighbor hood of a given dynamical system, in local coordinates.


Periodic Orbit Periodic Point Unstable Manifold Stable Manifold Exponential Dichotomy 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    D. V. Anosov, Geodesic flows on closed Riemanian manifolds with negative curvature, Proceedings of the Steklov Institute, 90 (1967) AMS, Providence, RI.Google Scholar
  2. [2]
    M. L. Blank, Metric properties of ε-trajectories of dynamical systems with stochastic behavior, Ergodic Theory and Dynamical Systems, 8 (1988) 365–378.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    R. Bowen, Equilibrium States and the Ergodic Theory of Anosov Diffeomorphsims, vol. 470, Lecture Notes in Mathematics, Springer-Verlag, New York, 1975.Google Scholar
  4. [4]
    R. Bowen, ω-limit sets for axiom A diffeomorphisms, JDE, 18 (1975) 333–339.Google Scholar
  5. [5]
    C. Conley, Hyperbolic sets and shift automorphisms, in Dynamical Systems, Theory and Applications, Lecture Notes in Physics 38, 539–549, Springer-Verlag, New York, 1975.Google Scholar
  6. [6]
    C. Conley, Isolated Invariant Sets and the Morse Index, CBMS-NSF Regional Conference Series, 38, AMS, Providence, RI, 1978.MATHGoogle Scholar
  7. [7]
    J. Cheeger & D. Ebin, Comparison Theorems in Riemannian Geometry, American Elsevier, New York, 1975.MATHGoogle Scholar
  8. [8]
    N. Fenichel, Asymptotic stability with rate conditions, Indiana Univ. Math. J, 23 (1974) 1109–1137.MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    D. Grobman, Homeomorphisms of systems of differential equations, Dokl. Akad. Nauk 128 (1965) 880 - 881.MathSciNetGoogle Scholar
  10. [10]
    J. Hadamard, Sur l’itération et les solutions asymptotiques des equations différentielles, Bull. Soc. Math. France 29 (1901) 224 - 228.MATHGoogle Scholar
  11. [11]
    P. Hartman, Ordinary Differential Equations, Wiley, New York, 1964.MATHGoogle Scholar
  12. [12]
    B. Hasselblatt & A. Katok, Introduction to the Modem Theory of Dynamical Systems, Cambridge University Press, Cambridge, 1994.Google Scholar
  13. [13]
    M. Hirsch, J. Palis, C. Pugh & M. Shub, Neighborhoods of hyperbolic invariant manifolds, Inventiones Math, 9 (1970) 121–134.MathSciNetMATHCrossRefGoogle Scholar
  14. [14]
    M. Hirsch & C. Pugh, Stable manifolds and hyperbolic sets, in Global Analysis, Proc. Symp. Pure Math., 14 (1970).Google Scholar
  15. [15]
    M., Hirsch, C. Pugh & M. Shub, Invariant Manifolds, vol. 583, Lecture Notes in Mathematics, Springer-Verlag, New York, 1977.Google Scholar
  16. [16]
    A., Katok, Dynamical systems with hyperbolic structure, in Three papers on Dynamical Systems, J. Szucz éd., AMS Translations Series 2, 116 (1981) 43–95. Original Soviet publication: Izdanie Inst. Mat., Akad. Nauk. Ukrain. SSR, Kiev (1972) 125–211.Google Scholar
  17. [17]
    T., Kruger & S., Troubetzkoy, Markov partitions and shadowing for nonuniformly hyperbolic systems with singularities, Ergodic Theory and Dynamical Systems, 12 (1992) 487–508.MathSciNetCrossRefGoogle Scholar
  18. [18]
    J., Mather, Characterization of Anosov diffeomorphisms, Indag. Math, 30 (1968) 479–483.MathSciNetGoogle Scholar
  19. [19]
    J., Moser, On a Theorem of D. Anosov, JDE, 5 (1969) 411–440.MATHCrossRefGoogle Scholar
  20. [20]
    Z. Nitecki, Differentiable Dynamics, MIT Press, Cambridge, 1971.Google Scholar
  21. [21]
    M., Pollicott, Pesin Theory, Cambridge University Press, Cambridge, 1992.Google Scholar
  22. [22]
    C., Robinson, Stability theorems and hyperbolicity in dynamical systems, Rocky Mountain J. Math., 5 (1977) 425–437.Google Scholar
  23. [23]
    S. V., Šlačkov, Pseudo-orbit tracing property and structural stability of expanding maps of the interval, Ergodic Theory and Dynamical Systems, 12 (1992) 573–587.MathSciNetMATHGoogle Scholar
  24. [24]
    S. Smale, Differentiable Dynamical Systems, Bull. AMS 73 (1967) 747–817.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlar Berlin Heidelberg 1996

Authors and Affiliations

  • Neil Fenichel
    • 1
  1. 1.Microstar Laboratories 2265BellevueUSA

Personalised recommendations